Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

August 7, 2018Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2018, 12:42 AM CDT for Ellis County, Rush County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 12:42 AM CDT (05:42 UTC)
Expired
Aug 7, 2018, 1:45 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS83 KDDC 070542
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1242 AM CDT TUE AUG 7 2018
 
KSZ031-046-070645-
Rush KS-Ellis KS-
1242 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Munjor, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Otis, Bison, Schoenchen, Rush
Center, Liebenthal, Timken, Alexander, Munjor, Loretta, Nekoma,
Hargrave, Pfeifer, Toulon, Shaffer and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9904 3836 9903 3837 9955 3851 9957
      3896 9934
TIME...MOT...LOC 0542Z 287DEG 33KT 3877 9929 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:02 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 7, 12:02 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1202 AM CDT Tue Aug 7 2018

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 1042 PM CDT Mon Aug 6 2018

WV imagery indicates a zonal flow aloft prevailing across the
Western High Plains while a weak upper level shortwave trough is
transitioning eastward across the Northern Plains. Near the surface,
a near stationary frontal boundary extends from extreme southeast
Colorado northeastward across southwest Kansas into northeast
Kansas.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 306 PM CDT Mon Aug 6 2018

Scattered thunderstorms will be possible this evening into tonight
as an upper level disturbance moves out of the Colorado Rockies
and into the Central High Plains. A frontal boundary at the
surface will also help enhance lift across the area. The
atmosphere will only be marginally unstable but a few storms may
become severe with hail and wind being the main concern. Winds
behind the frontal boundary will be form the northeast with
southerly winds ahead of the front. A few lingering showers will
be possible across south central Kansas tomorrow morning.
Otherwise expect decreasing cloudiness as the day progresses. Lows
tonight look to range from the low 60s across west central Kansas
to low 70s across south central Kansas. Highs tomorrow only look
to reach into the upper 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 306 PM CDT Mon Aug 6 2018

The frontal boundary mentioned in the short term will slide south
and stall out south of the area Tuesday night into Wednesday. This
will confine precipitation chances to the southern half of the
CWA. However, most places look to remain dry. This will also set
up a east-southeast upslope flow across the Central High Plains.
The remainder of the long term forecast looks dry as the upper
level high currently over the southwestern United States shifts
northward into the Intermountain West by mid week then slowly
shift eastward thereafter. As for temperatures, highs will start
out in the upper 80s Wednesday and Thursday, then around 90
degrees Friday through this weekend. Lows will generally dip into
the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1200 AM CDT Tue Aug 7 2018

Thunderstorms will drift eastward across central and much of
southwest Kansas overnight, potentially affecting the vicinity of
all TAF sites with brief periods of MVFR/IFR conditions. Otherwise,
predominately VFR conditions will prevail through Tuesday evening.
Winds are expected to remain generally light and variable overnight
as a near stationary frontal boundary bisecting southwest Kansas
moves very little early in the period. Winds are then expected to
turn northeasterly 5 to 15kt late this morning through the afternoon
time frame as the frontal boundary begins to shift slowly southward.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  65  87 /  50  20  30  20
GCK  64  87  63  86 /  60  20  30  10
EHA  63  87  63  85 /  60  20  60  30
LBL  66  89  65  86 /  50  20  50  20
HYS  65  86  64  87 /  60  20   0  10
P28  72  91  68  88 /  40  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Aug 6, 4:14 AM CDT, 20 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
414 AM CDT Mon Aug 6 2018

KSZ030-031-043>046-061>066-074>081-084>090-070915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
414 AM CDT Mon Aug 6 2018 /314 AM MDT Mon Aug 6 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late this
afternoon through this evening, particularly across west central
and portions of southwest Kansas. The main threat will be quarter
to golf ball size hail and damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

There is a marginal risk for severe thunderstorms across extreme
southwest Kansas late Tuesday with up to quarter size hail and
wind gusts up to 60 mph the main threats. Thunderstorms will be
possible again Wednesday with minimal potential for severe
weather.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...mainly west of a Larned to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 6, 8:34 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
834 PM CDT MON AUG 6 2018

KSZ030-045-070230-
Trego KS-Ness KS-
834 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS AND SOUTHERN TREGO
COUNTIES UNTIL 930 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Arnold, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ransom, Brownell, Cedar Bluff and Arnold.

LAT...LON 3883 9960 3853 9959 3848 10015 3873 10015
TIME...MOT...LOC 0133Z 262DEG 15KT 3862 10005

RBURG
Special weather statement, Aug 6, 9:39 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
939 PM CDT MON AUG 6 2018

KSZ031-070345-
Ellis KS-
939 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 1045
PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Zurich, or 17 miles north of Ellis, moving east at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Catherine and Emmeram.

LAT...LON 3890 9904 3897 9959 3913 9959 3913 9904
TIME...MOT...LOC 0238Z 289DEG 23KT 3917 9947

RBURG
Special weather statement, Aug 6, 11:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1134 PM CDT MON AUG 6 2018

KSZ030-031-070530-
Trego KS-Ellis KS-
1134 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND NORTHERN ELLIS COUNTIES
UNTIL 1230 AM CDT...

At 1134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles south of Quinter to 3 miles southwest
of Plainville. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Wakeeney, Catherine, Ogallah, Collyer, Emmeram, Trego
Center, Yocemento, Riga and Voda.

LAT...LON 3894 9904 3878 9992 3893 10015 3913 10015
      3913 9904
TIME...MOT...LOC 0434Z 288DEG 25KT 3903 10023 3919 9933

GERARD
Special weather statement, Aug 7, 12:25 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1225 AM CDT TUE AUG 7 2018

KSZ084-085-070630-
Stevens KS-Morton KS-
1225 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND SOUTHERN
STEVENS COUNTIES UNTIL 130 AM CDT...

At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hough, or 9 miles south of Rolla, moving east at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hugoton, Rolla, Wilburton and Feterita.

LAT...LON 3699 10183 3722 10180 3716 10108 3700 10108
TIME...MOT...LOC 0525Z 287DEG 26KT 3699 10157

GERARD
Special weather statement, Aug 7, 12:42 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1242 AM CDT TUE AUG 7 2018

KSZ031-046-070645-
Rush KS-Ellis KS-
1242 AM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Munjor, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Otis, Bison, Schoenchen, Rush
Center, Liebenthal, Timken, Alexander, Munjor, Loretta, Nekoma,
Hargrave, Pfeifer, Toulon, Shaffer and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9904 3836 9903 3837 9955 3851 9957
      3896 9934
TIME...MOT...LOC 0542Z 287DEG 33KT 3877 9929

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:34 PM CDTSpecial Weather StatementDDCNess56 min
Aug 6, 9:39 PM CDTSpecial Weather StatementDDCEllis66 min
Aug 6, 11:34 PM CDTSpecial Weather StatementDDCEllis, Trego56 min
Aug 6, 11:41 PM CDTSevere Thunderstorm WarningDDCTrego33 min
Aug 7, 12:25 AM CDTSpecial Weather StatementDDCStevens65 min
Aug 7, 1:05 AM CDTSpecial Weather StatementDDCFinney, Kearny55 min
Aug 7, 1:07 AM CDTSpecial Weather StatementDDCNess53 min
Aug 7, 1:19 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny41 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.